Kentucky, 2015

Flooding in Kentucky, April 6 to 27, 2015

April 6 to 27, 2015 · NWS PAH · 3 events in 3 counties and zones

The Green River and a nearby portion of the Ohio River rose back above flood stage after a series of heavy rainfall events in late March and early April. Showers and thunderstorms were frequent during the first few days of the month ahead of a surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Green River and a nearby portion of the Ohio River rose back above flood stage after a series of heavy rainfall events in late March and early April. Showers and thunderstorms were frequent during the first few days of the month ahead of a surface cold front. A warm front brought more rain on the 7th. Rainfall totals averaged one to three inches during the first few days of the month, and another inch or so fell with the warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 6, 1:22 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 6, 1:22 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
222 AM CDT MON APR 6 2015

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 222 AM CDT MON APR 6 2015

NOT MUCH MOISTURE OR FOCUS FOR LIFT EARLY THIS A.M. THEREFORE VERY
WEAK SHOWERS REMAIN LIMITED IN COVERAGE. BROAD SCALE SOUTHERLY
FLOW HAS COMMENCED THOUGH THE TRUE WARM FRONT STILL RESIDES ALONG
THE GULF COAST INTO EAST TX. WE WILL SEE THIS WARM AIRMASS INTO
OUR AREA TUESDAY. MEANWHILE...AN UNSETTLED WSW FLOW ALOFT WILL
RESULT IN A CHANCE OF SHOWERS...PERHAPS ISOLATED TSRA TODAY BEST
CHANCES SE 1/2 OF THE AREA. POPS RAMP UP LATER TONIGHT INTO
TUESDAY MORNING WITH A SUBTLE S/WV FORECAST TO MOVE ACROSS THE
AREA COINCIDENT WITH A NORTHWARD LIFTING WARM FRONT. IN THE WAKE
OF BOTH...WE SHOULD SEE A DOWN TREND IN CONVECTION TUESDAY
AFTERNOON AS A DRIER AIRMASS AND CAPPING MOVE IN FROM THE WSW.
LATE TUESDAY NIGHT INTO EARLY WEDNESDAY THE MODELS MOVE ANOTHER
S/WV ACROSS THE AREA THAT MAY RESULT IN CONVECTION. ANOTHER LULL
IN ACTIVITY IS POSSIBLE WEDNESDAY...FOLLOWED BY YET ANOTHER CHANCE
OF CONVECTION WEDNESDAY NIGHT ESPECIALLY ALONG AND NORTH OF ROUTE
13 INTO SW INDIANA. TEMPS A BLEND OF MOS AND EXISTING FORECAST
NUMBERS. MODEL PREFERENCE WAS A BLEND OF THE NAM AND GFS.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 222 AM CDT MON APR 6 2015

THE MAIN SHOW OF THE WEEK WILL ARRIVE LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT WHEN A UPPER LEVEL TROUGH MIGRATES EAST NORTHEAST OUT
OF THE ROCKIES AND HEADS INTO THE CENTRAL PLAINS...AND A CLOSED
UPPER LEVEL LOW DEVELOPS OVER THE NORTH CENTRAL PLAINS. THE SFC LOW
ASSOCIATED WITH THE SYSTEM MOVES FROM THE CENTRAL PLAINS TO THE
UPPER MIDWEST. MODELS ARE STILL HAVING SOME TIMING/EXACT PLACEMENT
ISSUES WITH THESE FEATURES...BUT NONETHELESS...MODELS ARE IN FAIRLY
GOOD AGREEMENT WITH THE SENSIBLE WEATHER DETAILS.

IT MAY BE RATHER QUIET DURING THE MORNING HOURS ON
THURSDAY...DEPENDING HOW MUCH CONVECTION IS LEFT FROM THE INCOMING
COMPLEXES OF STORMS FROM WEDNESDAY NIGHT. MOST OF THAT CONVECTION
SHOULD BE MAINLY CONFINED TO THE NORTHERN/NORTHEASTERN SECTIONS OF
THE CWA. BUT WHATEVER IS LEFT...IS LIKELY TO BE DISSIPATING
THROUGHOUT THE MORNING HOURS. AS THE COLD FRONT APPROACHES FROM THE
WEST...MODELS DEVELOP CONVECTION TO OUR WEST/SOUTH DURING THE LATE
AFTERNOON AND INTO EVENING/OVERNIGHT. THE GFS HAS BEEN CONSISTENTLY
FASTER WITH SWINGING THE FRONT THROUGH AND NOW THE ECMWF IS ON BOARD
WITH THIS FASTER SOLUTION...ALTHOUGH THE GFS IS STILL A BIT QUICKER.

WITH ALL THAT BEING SAID...THERE WILL BE A WINDOW...STARTING LATE
THURSDAY AFTERNOON LASTING THROUGH THURSDAY NIGHT...OF STRONG TO
POSSIBLY SEVERE STORMS ALONG WITH VERY HEAVY RAINFALL. INSTABILITY
PARAMETERS LOOK DECENT AS TEMPS WILL BE IN THE 70S AND DEWS IN THE
LOWER 60S. WIND FIELDS APPEAR TO BE SUFFICIENT WITH 850 MB WINDS 40
TO 50 KTS...WITH AN INCREASE IN MID/UPPER LEVEL WINDS WITH TIME
(CLOSER TO 06Z FRI). THIS WILL HELP BOOST BULK SHEAR/HELICITY
NUMBERS INTO A CATEGORY FAVORABLE FOR SOME ORGANIZED
STORMS...POSSIBLY A FEW SUPERCELLS POSSIBLE. HOWEVER...A LOT WILL
DEPEND ON IF WE CAN GET THE STRONGEST WINDS AT ALL LEVELS TO LINE UP
AT JUST THE RIGHT TIME. PLUS THE ECWMF IS NOT AS STRONG WITH THE
UPPER SYSTEM...THEREFORE WINDS FIELDS ARE NOT AS GREAT. THERE IS
STILL TIME FOR MODELS TO WORK ON THOSE FINER DETAILS...AS THIS EVENT
IS STILL 4 DAYS AWAY.

A RETURN TO DRY WEATHER IS EXPECTED TO START FRIDAY NIGHT INTO
SATURDAY AFTER THE COLD FRONT SWEEPS THROUGH AND HIGH PRESSURE
REGAINS CONTROL. WE COULD BE DEALING WITH YET ANOTHER STORM SYSTEM
THOUGH AS EARLY AS SUNDAY HOWEVER.

UNSEASONABLY WARM TEMPERATURES WILL PREVAIL ON THURSDAY WITH TEMPS
NEAR 80 DEGREES...BUT READINGS CLOSER TO THE 70 DEGREE MARK BY
FRIDAY AND THE WEEKEND.

&&

.AVIATION...
ISSUED AT 222 AM CDT MON APR 6 2015

PLENTIFUL UPSTREAM MOISTURE AS SEEN ON SATELLITE/SURFACE OBS
WILL STREAM NORTHWARD...LEADING TO A GRADUAL LOWERING OF CIGS. BY
LATER THIS MORNING...MVFR CIGS WILL BE EXPANDING ACROSS THE
AREA...WITH ASSOCIATED RAIN CHANCES DURING THE PLANNING PERIOD
OFFERING MVFR RESTRICTIONS TO VSBYS. SOUTH WINDS WILL CONTINUE
GENERALLY 6-12 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Apr 5, 3:55 PM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SUN APR 5 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
455 PM CDT SUN APR 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR THUNDERSTORMS CONTINUES THROUGH FRIDAY. THE
GREATEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAIN LOOKS TO BE WEDNESDAY NIGHT AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Union

When
April 6, 3:00 AM CST to April 27, 6:00 AM CST
Where
Union County, 1.24 mi WSW of Uniontown to 2.15 mi WNW of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.763, -87.951

Minor flooding occurred along the Ohio River. Minor flooding affected mainly bottomland fields and low-lying areas.

Flood, Muhlenberg

When
April 8, 6:00 PM CST to April 27, 10:00 PM CST
Where
Muhlenberg County, 0.39 mi W of Paradise to 1.8 mi NW of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.987

Moderate flooding occurred along the Green River. At the Paradise river gage, the river crested at 390.61 feet on the 21st. Flood stage is 380 feet. Low-lying fields and woodlands near the river were flooded.

Flood, McLean

When
April 10, 3:00 AM CST to April 27, 2:00 PM CST
Where
McLean County, Livermore to 0.72 mi E of Island
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.480, -87.130

Moderate flooding occurred along the Green River. At the Calhoun river gage, the river crested at 28.02 feet on the 22nd. Flood stage is 23 feet. Thousands of acres were flooded in the Rumsey, Island, and Jewel City areas of Mclean County. Spring planting was not yet underway, so crop losses were negligible. Several county roads were closed. Kentucky Highway 85 near Island was closed, along with West Second Street in Rumsey. A couple of streets in Livermore were closed. A riverfront park in Calhoun was submerged.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566063, 566065, 566066.